Syndrome of Inappropriate Anti-diuretic Hormone
According to Palmer (2000), SIADH is an expansion of extracellular fluid volume resulting from the superfluous release of antidiuretic hormone (ADH) or increased renal sensitivity to ADH. SIADH is characterized by decreased serum osmolality with inappropriate urinary concentration (Larsen et al., 2003). ADH acts on the distal collecting duct tubules resulting in increased water reabsorption and increased intravascular volume (Albanese, Hindmarsh, & Stanhope, 2001; Andreoli et al., 2001). In response to the increased intravascular fluid volume, glomerular filtration rate and renal plasma flow increase, and proximal sodium reabsorption decreases in patients with SIADH. As a result, sodium excretion in the urine increases, resulting in low serum sodium values (Palmer, 2000).
SIADH occurs in patients with SAH for a variety of reasons. Both intracranial hemorrhage and neurosurgery for aneurysmal repair interrupt neuronal communication and hormonal feedback mechanisms (Albanese et al., 2001). The release of ADH can also be stimulated by pain, stress, increased intracranial pressure, and hypovolemic states (Diringer, 2001). Drugs such as carbamazepine (Tegretol) and lamotrigine (Lamictal) can enhance the action of ADH (Albanese et al.). Although NCCU patients have multiple stimuli for the release of ADH, the physical examination and fluid status of many patients with decreased sodium levels is not always consistent with what would be expected in SIADH (Diringer; Palmer, 2000). Thus, clinicians and researchers looked for other explanations; CSW has been proposed as a more immediate cause of hyponatremia in SAH patients.
J Neurosci Nurs. 2004;36(3) © 2004 American Association of Neuroscience Nurses
Cite this: Hyponatremia in the Patient With Subarachnoid Hemorrhage - Medscape - Jun 01, 2004.